Alert archive / Tennessee / Tornado Warnings in 2004
Tornado Warning 18, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jul 6, 2004, 4:19 PM EDT for Polk County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2004, 4:19 PM EDT (20:19 UTC)
- Expired
- Jul 6, 2004, 5:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 148 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:35 PM EDT | TSTM WND DMG | 3 Se Benton, TN | FEW TREES DOWN. REPORTED BY BENTON-CHILHOWEE FIRE RESCUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1197 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 062019
TORMRX
TNC139-062100-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT TUE JUL 6 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
POLK COUNTY IN EAST TENNESSEE
* UNTIL 500 PM EDT
* AT 415 PM EDT...SPOTTERS REPORTED A TORNADO NEAR CHILHOWEE
CAMPGROUND...OR 4 MILES SOUTHEAST OF BENTON. NATIONAL WEATHER
SERVICE DOPPLER RADAR SHOWED THIS TORNADIC STORM MOVING EAST AT 15
MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
RELIANCE AROUND 425 PM EDT
ARCHVILLE AROUND 430 PM EDT
TURTLETOWN AROUND 500 PM EDT
THE SAFEST PLACE IS IN A BASEMENT. GET UNDER A STAIRWELL OR PIECE OF
STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE
LOWEST FLOOR IN AN INTERIOR ROOM SUCH AS A CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
LAT...LON 3523 8435 3521 8434 3522 8432 3521 8430
3510 8431 3503 8466 3503 8466 3514 8471
3517 8468 3521 8469 3528 8447
$$
LCMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jul 6, 3:03 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 6, 3:03 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT TUE JUL 6 2004 CORRECTED TO COMPLETE SHORT TERM .SHORT TERM...(TONIGHT THROUGH THURSDAY)...BEST INSTABILITY THIS EVENING OVR MID TN AND UP CUMBERLAND PLATEAU. OLD MVC MOVING INTO THAT AREA FM SW. STORM MOTIONS TO THE ENE AND EXPECT CONVECTION TO TAPER OFF SHORTLY AFT DARK. WEDNESDAY AS WEAK FRONT MOVES CLOSER EXPECT AN INCREASE IN CLOUD COVER AND POSSIBLE EARLY CONVECTION AND DEBRIS CLOUDS FROM SW. HELD TEMPS DOWN SOME ON WEDNESDAY FOR THIS REASON. FEEL SLOWER ETA SOLUTION IS A BETTER FIT FOR WED NGT AND EARLY THU SO WILL LINGER CLOUDS AND PCPN FOR THOSE PERIODS. DRIER AIR GETS INTO AREA LATE ON THU. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)...AFTER THE FRONT MOVES THROUGH THURSDAY MORNING...HIGH PRESSURE WILL AGAIN RIDGE INTO THE REGION BRINGING A RETURN TO MORE SEASONAL CONDITIONS. TEMPERATURES WILL GRADUALLY CLIMB INTO THE MID AND UPPER 80S TO NEAR 90 IN SOME AREAS. AFTERNOON AND EVENING THUNDERSTORM ACTIVITY IS ALSO POSSIBLE FROM SATURDAY ON. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 88 69 88 / 20 50 40 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 86 67 86 / 20 50 40 30 OAK RIDGE, TN 69 84 65 84 / 20 50 40 20 TRI CITIES AIRPORT, TN 66 85 64 84 / 20 50 40 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && HW/SON
Hazardous weather outlook, Jul 6, 5:58 AM EDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 558 AM EDT TUE JUL 6 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-071000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 558 AM EDT (458 AM CDT) TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT STORMS MAY BECOME SEVERE... PRODUCING DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. GH
In the hours before
Local storm report, Jul 6, 3:51 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 2 SW JASPER 35.04N 85.65W
07/06/2004 MARION TN UTILITY COMPANY
SEVERAL TREES DOWN ON POWER LINES BETWEEN KIMBALL AND
JASPER. REPORTED BY SEQUATCHIE VALLEY ELECTRIC.
0320 PM HAIL MIDDLE VALLEY 35.19N 85.19W
07/06/2004 0.25 INCH HAMILTON TN AMATEUR RADIO
PEA SIZE HAIL IN THE MIDDLE VALLEY AREA.
0325 PM TSTM WND DMG MIDDLE VALLEY 35.19N 85.19W
07/06/2004 HAMILTON TN LAW ENFORCEMENT
A FEW TREES DOWN IN THE MIDDLE VALLEY AREA. REPORTED BY
SHERIFFS OFFICE.
&&
MEPThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:25 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 80 min |
| Jul 5, 8:59 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 61 min |
| Jul 5, 9:29 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 46 min |
| Jul 6, 2:24 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 36 min |
| Jul 6, 3:06 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 39 min |
| Jul 6, 3:38 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 37 min |
| Jul 6, 3:46 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn | 44 min |
| Jul 6, 4:41 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 64 min |
| Jul 6, 5:01 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 44 min |
Nearby
Tornado Warnings in Tennessee, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.